Missouri, 2005

Hail in Missouri, May 11, 2005

May 11, 2005 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 11, 6:10 AM CST, 55 minutes earlier.

Area forecast discussion, May 11, 6:10 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
710 AM CDT WED MAY 11 2005

.DISCUSSION...

FIRST OUTFLOW BOUNDARY HAS APPEARS TO BE WASHING OUT NEAR THE MO
RIVER. A SECOND OUTFLOW BOUNDARY HAS SURGED SOUTH INTO NORTHEAST KS
AND INTO THE STJ AREA WITH ELEVATED CONVECTION FORMING ALONG IT.
WILL NEED TO ADJUST THUNDER CHANCES A BIT FURTHER SOUTH TO ACCOUNT
FOR THIS. HAVE SOME NEW CONCERNS THAT THIS SECOND BOUNDARY WILL
REINFORCE THE COOLER AIRMASS ACROSS NORTHERN MO SO HAVE LOWERED MAX
TEMPERATURES BY A CATEGORY ACROSS THE NORTHERN 1/3 OF CWA. ALSO
NOTICED THE STRATOCU WHICH HAS FOLLOWED THE COOLER AIR SOUTH. 06Z
NAM SHOVED THE SECOND OUTFLOW BOUNDARY INTO SOUTHERN MO BY LATE
AFTERNOON AND CARRIED CONVECTION SOUTHWARD AS WELL. IF THIS DOES
OCCUR THEN FORECAST WILL NEED TO BE SCRUBBED WITH TEMPERATURES
LOWERED DRASTICALLY.

MJ

&&

.PREV DISCUSSION...
350 AM...
MAIN UPPER FEATURES OF LARGE CLOSED UPPER SYSTEM OVER THE
INTERMOUNTAIN REGION HANDLED FAIRLY WELL BY ETA/NAM/CANADIAN MODELS.
THE UPPER LOW IS PROGGED TO GRADUALLY LIFT NORTHEAST INTO THE
NORTHERN PLAINS AND MERGE WITH NORTHERN STREAM SHORTWAVE WHICH IS
PROGGED TO DROP SOUTHEAST INTO THE NORTHERN PLAINS ON FRIDAY. THIS
WILL RESULT IN A MORE POSITIVE TILTED UPPER TROUGH...AND SLOWER
FRONTAL MOVEMENT ON FRIDAY. OTHERWISE...MAIN MODEL PROBLEMS ARE THE
NUMEROUS CONVECTIVE FEEDBACK ISSUES NOTED IN THE GFS.

IN THE SHORT TERM PRIMARY PROBLEM IS HOW FAR SOUTH WILL OUTFLOW
BOUNDARY GENERATED BY LARGE MCS OVER IA GET. WEST SIDE OF COLD POOL
HAS SLOWED ITS SOUTHWARD PROGRESSION WITH MAIN PUSH ACROSS SOUTHERN
IA. VEERING 850MB WINDS HAS RESULTED IN CONTINUED ELEVATED
CONVECTION NORTH OF THIS OUTFLOW BOUNDARY. THINK NAM TOO FAR SOUTH
WITH OUTFLOW BOUNDARY BY 18Z TODAY. THINK BETTER BET IS FOR OUTFLOW
TO REACH A LINE FROM BETWEEN STJ AND MCI TO AROUND MOBERLY THIS
MORNING...THEN GRADUALLY WASH OUT THIS AFTERNOON. WILL GO WITH A
NARROW BAND OF LIKELY POPS ACROSS NORTHERN MO FOR THIS MORNING. HIGH
TEMPERATURES TODAY SOUTH OF WARM FRONT SHOULD BE SIMILAR TO
TUESDAYS. ALONG AND NORTH OF PRIMARY WARM FRONT TEMPERATURES WILL BE
A CHALLENGE. AIRMASS SOUTH OF WARM FRONT EXPECTED TO BECOME
MODERATELY UNSTABLE WITH MINIMAL CAP THIS AFTERNOON. WILL NEED TO
WATCH REMNANTS OF TX/OK PANHANDLE CONVECTION AS MVC ASSOCIATED WITH
THIS FEATURE COULD AID WITH RENEWED CONVECTION THIS AFTERNOON ALONG
WEST-EAST FRONTAL BOUNDARY.

THROUGH THURSDAY BEST BET FOR CONVECTION WILL BE ACROSS NORTHERN MO
AND EAST CENTRAL KS WHERE FRONTAL BOUNDARY RESIDES. THURSDAY SHOULD
SEE MORE CLOUDINESS WHICH WILL HOLD BACK TEMPERATURES SOUTH OF
FRONTAL BOUNDARY. WILL GO WITH LIKELY POPS ACROSS NORTHERN AND WEST
CENTRAL MO FOR THURSDAY NIGHT. CONVECTION WILL BE SLOW TO ADVANCE
EASTWARD DUE TO THE POSITIVELY TILTED UPPER TROUGH.

HIGH PRECIPITABLE WATER VALUES ACROSS NORTHERN AND WEST CENTRAL MO
TODAY THROUGH THURSDAY COULD RESULT IN REPEAT STORMINESS AND THUS
HEAVY RAINFALL. THURSDAY NIGHT AND FRIDAY COULD ALSO SEE SOME
TRAINING OF STORMS ACROSS MUCH OF CWA AS UPPER FLOW WILL BE NEARLY
PARALLEL TO EASTWARD MOVING COLD FRONT AND THUS CELLS WILL HAVE
MINIMAL EASTWARD MOVEMENT.

MJ

&&

.PREV DISCUSSION...
952 PM...
BRINGING ANY CHANCES OF THUNDERSTORMS FOR LATE TONIGHT TO ONLY ALONG
THE IOWA BORDER. STORMS ACROSS IOWA SHOWING A LITTLE BIT OF
SOUTHWARD BUILDING...AND CORFIDI VECTORS BOTH ON THE NAM AND RUC
WOULD SUPPORT THIS THROUGH AROUND 09Z THEN PRETTY MUCH COME TO A
HALT...SO HAVE DOUBTS ANYTHING COULD BUILD SOUTH INTO AREA BEFORE
12Z. NEW NAM DOES SHOW SOME SOUTHWARD BUILDING INTO NORTHWEST
MISSOURI IN THE MORNING HOURS ON WEDNESDAY AS COLD POOL WITH MCS
OVER IOWA MOVES SOUTHWARD.  WILL BRING LOW POPS INTO STJ TO ACCOUNT
FOR THIS POSSIBILITY. OTHERWISE...NO BIG CHANGES TO GOING FORECAST.

PC

&&

.PREV DISCUSSION...
256 PM...
EARLY AFTERNOON ANALYSIS DEPICTS STRONG RIDGING IN UPPER LEVELS OF
ATMOSPHERE...WITH ANOTHER CLOSED LOW SLOWLY ROTATING OVER THE ROCKY
MOUNTAINS.  AT THE SURFACE...A DEVELOPING AREA OF LOW PRESSURE OVER
WESTERN NEBRASKA AND WESTERN KANSAS...HAS SET UP A WARM FRONT ALONG
THE KS/NE BORDER.  MID AFTERNOON TEMPERATURES IN IOWA LINGERING IN
THE MID 70S...WHILE TEMPERATURES FURTHER SOUTH APPROACHING RECORD
BREAKING TERRITORY.  AS HEIGHT RISES ALOFT CONTINUE ALONG WITH
INCREASE IN LOW LEVEL FLOW...EXPECT THAT UNSEASONABLY WARM AIR WILL
REMAIN ON TAP THROUGH THURSDAY.  HOWEVER...MAIN CONCERN IN THE SHORT
TERM PORTION OF THE FORECAST WILL DEAL WITH POTENTIAL MCS
DEVELOPMENT/MOVEMENT...AS WELL AS TIMING OF ANY PRE-FRONTAL
CONVECTION ON THURSDAY.

MODELS CURRENTLY ADVERTISING CONVECTION TO BEGIN OVER EASTERN
NEBRASKA/WESTERN IOWA THIS AFTERNOON/EVENING...AND GIVEN
ENVIRONMENTAL PARAMETERS IN THIS AREA...THIS SEEM HIGHLY LIKELY.
CORFIDI VECTORS WOULD INDICATE THAT THE MCS FORMED FROM THIS AREA OF
PRECIPITATION WILL SLIDE OFF TO THE EAST...AND ONLY AFFECT AREAS
NORTH OF THE MO/IA BORDER.  HOWEVER...GIVEN THE POSSIBILITY THAT AN
OUTFLOW BOUNDARY WILL SURGE SOUTH INTO MO...HAVE LEFT CHANCE POPS
ALONG AND NORTH OF HIGHWAY 36 OVERNIGHT.

AS A RESULT OF OVERNIGHT CONVECTION AND CLOUD DEBRIS REMAINING OVER
IA/NORTHERN MO...HAVE LOWERED WEDNESDAYS HIGHS BY A CATEGORY IN THE
SAME AREA.  WHILE SOME CLEARING IS ANTICIPATED...CLOUD COVER SEEMS
LIKELY TO HOLD DOWN TEMPERATURES BY A FEW DEGREES.  CLOUDS WILL
CLEAR OUT COMPLETELY FURTHER SOUTH...ONCE AGAIN ALLOWING
TEMPERATURES TO SURGE INTO THE MID AND UPPER 80S.

DONT SEE MUCH OF A POSSIBILITY FOR CONVECTION TO DEVELOP OVER
MISSOURI/EASTERN KANSAS DURING THE DAY ON WEDNESDAY.  EARLY MORNING
CAP WILL REMAIN STRONG THROUGH 18Z...AND WHILE SOME SHOWERS MAY
LINGER ALONG THE NORTHERN TIER ESPECIALLY IN THE MORNING HOURS...THE
REST OF THE FORECAST AREA WILL REMAIN DRY.  ATTENTION WILL THEN TURN
WEST...WHERE AN ADDITIONAL ROUND OF CONVECTION IS ANTICIPATED...BOTH
ALONG DRYLINE IN CENTRAL KANSAS...AND ALONG NEARLY STATIONARY WARM
FRONT OVER SOUTHERN NE/SOUTHERN IA.  EXPECT THAT ANOTHER MCS WILL
DEVELOP ACROSS EASTERN NEBRASKA...THIS TIME PROPAGATING TO THE
SOUTHEAST AND INTO NORTHWESTERN/NORTH CENTRAL MISSOURI AFTER
MIDNIGHT.  PER ANALYSIS WITH SPC...LARGE HAIL AND DAMAGING WINDS ARE
A POSSIBILITY WITH THIS AREA OF STORMS.

THE COLD FRONT WILL SLOWLY APPROACH THE AREA ON THURSDAY...BUT
REMAIN TO OUR WEST.  ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
POSSIBLE AHEAD OF THE FRONT...ESPECIALLY LATER IN THE DAY.
DEPENDING UPON EXACTLY WHEN THESE STORMS DEVELOP AND ENTER THE AREA
WILL DICTATE JUST HOW HIGH THE SEVERE THREAT WILL BE.  RIGHT NOW IT
APPEARS THAT THE MAJORITY OF PRECIP WILL HOLD OFF UNTIL AFTER 00Z
FRIDAY...HOWEVER ANYTHING EARLIER WOULD LIKELY PRODUCE LARGE
HAIL/DAMAGING WINDS.

LEINS

FOR THE LATTER HALF OF THE FORECAST...WILL CONTINUE TRENDING TOWARD
THE SLOWER ECMWF...WHICH IS IN AGREEMENT WITH HPC. SURFACE FRONT
MOVES ACROSS THE FORECAST AREA DURING THE DAY FRIDAY...BRINGING A
FAIRLY GOOD CHANCE FOR RAIN. SO HAVE GONE WITH HIGH CHANCE POPS FOR
MOST LOCATIONS FRIDAY INTO FRIDAY EVENING. THE UPPER TROUGH IS NOT
PROGGED TO PASS UNTIL SATURDAY...SO HAVE HELD ON TO LINGERING PRECIP
CHANCES FOR SATURDAY...BUT EXPECT MOST WILL BE DRY SATURDAY AND
SUNDAY. COLD AIR BEHIND THE FRONT WILL KNOCK TEMPS DOWN TO SLIGHTLY
BELOW NORMAL FOR THE WEEKEND. TEMPS THEN REBOUND THE FIRST PART OF
NEXT WEEK AS THE RIDGE OVER THE WEST MOVES CLOSER. MAY SEE SOME WARM
ADVECTION PRECIP OCCUR AROUND TUESDAY ALONG THE LEADING EDGE OF THE
RETURNING WARMER AIR. FOR NOW HAVE GONE WITH JUST SLIGHT CHANCE
POPS. WILL HAVE TO SEE WHAT HAPPENS WITH THE TIMING AND AMOUNT OF
MOISTURE RETURNING.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 11, 5:00 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT WED MAY 11 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
600 AM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEST TO EAST FRONTAL BOUNDARY OVER NORTHERN MISSOURI WILL BE THE
FOCUS FOR THUNDERSTORMS TODAY AND TONIGHT. SCATTERED THUNDERSTORMS
ARE EXPECTED ACROSS EXTREME NORTHERN MISSOURI THROUGH MID MORNING.
NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE.

BEGINNING LATE THIS AFTERNOON SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS
NORTHEAST KANSAS AND NORTHERN MISSOURI...MAINLY NORTH OF A ST JOSEPH
TO MACON LINE. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE
PRIMARY THREATS BEING FROM LARGE HAIL AT LEAST THE SIZE OF QUARTERS
AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SAME WEATHER SYSTEM RESPONSIBLE FOR WEDNESDAYS WEATHER WILL
LINGER IN THE AREA THROUGH FRIDAY. A COLD FRONT WILL MOVE IN FROM THE
WEST ON THURSDAY. THIS FEATURE WILL BE SLOW MOVING. INITIALLY SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
ACROSS EXTREME EAST CENTRAL KANSAS AND NORTHWEST MISSOURI LATE
THURSDAY AFTERNOON AND EVENING. DUE TO THE SLOW MOVEMENT OF THE FRONT
AND INDIVIDUAL STORMS REPEATEDLY MOVING OVER THE SAME AREA...VERY
HEAVY RAINFALL IS POSSIBLE.

THE COLD FRONT WILL LINGER OVER THE REGION ON FRIDAY AND A REPEAT OF
SEVERE WEATHER AND HEAVY RAINS IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE REQUIRED OVER NORTHERN MISSOURI AND NORTHEAST
KANSAS LATE THIS AFTERNOON AND EVENING. ON THURSDAY AFTERNOON AND
EVENING STORM SPOTTERS WILL LIKELY BE NEEDED OVER NORTHWEST AND WEST
CENTRAL MISSOURI AND EAST CENTRAL KANSAS...AND ON FRIDAY SPOTTERS MAY
BE NEEDED OVER MOST OF THE REGION.

MJ

In the hours before

Special weather statement, May 11, 6:28 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
728 AM CDT WED MAY 11 2005

MOZ004-111300-
GENTRY-
728 AM CDT WED MAY 11 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHERN GENTRY COUNTY...

AT 722 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STANBERRY...OR 18 MILES SOUTHEAST OF
MARYVILLE...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE...
  NEAR STANBERRY BY 735 AM CDT.
  NEAR DARLINGTON BY 755 AM CDT.
  NEAR ALBANY BY 800 AM CDT.

HAIL TO THE SIZE OF DIMES IS EXPECTED WITH THIS STORM.

KOCH
Special weather statement, May 11, 6:47 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
747 AM CDT WED MAY 11 2005

MOZ004-111315-
GENTRY-
747 AM CDT WED MAY 11 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN GENTRY COUNTY...

AT 740 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF KING CITY...OR 22 MILES
SOUTHEAST OF MARYVILLE...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE...
  NEAR FORD CITY BY 810 AM CDT.
  5 MILES SOUTHWEST OF DARLINGTON BY 815 AM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

KOCH

The radar

The Des Moines radar (KDMX), 163 km away, was scanning. The volume nearest the first event began at 13:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Worth

When
May 11, 7:05 AM CST
Where
Worth County, 4 mi W of Worth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -94.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454025.